Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 239, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 3, 2018, 10:47 PM MDT for Grant County, Morton County, North Dakota. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2018, 10:47 PM MDT (04:47 UTC)
- Expired
- Aug 3, 2018, 11:45 PM MDT
- In force
- 58 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Grant County, ND, Morton County, ND
The radar
The Bismarck radar (KBIS), 41 km from the middle of the area, began a volume at 04:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 11:00 PM MDT | HAIL 1 | 9 Nnw Lark, ND | TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 4.8 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1623 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 2500 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted.
894
WUUS53 KBIS 040447
SVRBIS
NDC037-059-040545-
/O.NEW.KBIS.SV.W.0239.180804T0447Z-180804T0545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
1147 PM CDT FRI AUG 3 2018
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
East central Morton County in south central North Dakota...
North central Grant County in south central North Dakota...
* Until 1245 AM CDT/1145 PM MDT/.
* At 1146 PM CDT/1046 PM MDT/, a severe thunderstorm was located 8
miles south of Fish Creek Dam, or 21 miles southwest of Mandan,
moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
St. Anthony.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4649 10135 4653 10152 4666 10145 4677 10090
4652 10071
TIME...MOT...LOC 0446Z 257DEG 15KT 4661 10123
HAIL...1.00IN
WIND...60MPH
$$
HEINERT4 follow-up statements
661
WWUS53 KBIS 040504
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
1204 AM CDT SAT AUG 4 2018
NDC037-059-040545-
/O.CON.KBIS.SV.W.0239.000000T0000Z-180804T0545Z/
Morton ND-Grant ND-
1204 AM CDT SAT AUG 4 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM
CDT/1145 PM MDT/ FOR EAST CENTRAL MORTON AND NORTH CENTRAL GRANT
COUNTIES...
At 1204 AM CDT/1104 PM MDT/, a severe thunderstorm was located 7
miles southeast of Fish Creek Dam, or 18 miles southwest of Mandan,
moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
St. Anthony.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4649 10135 4653 10152 4666 10145 4677 10090
4652 10071
TIME...MOT...LOC 0504Z 248DEG 9KT 4663 10116
HAIL...1.00IN
WIND...60MPH
$$
HOLLAN224
WWUS53 KBIS 040523
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
1223 AM CDT SAT AUG 4 2018
NDC037-059-040545-
/O.CON.KBIS.SV.W.0239.000000T0000Z-180804T0545Z/
Morton ND-Grant ND-
1223 AM CDT SAT AUG 4 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM
CDT/1145 PM MDT/ FOR EAST CENTRAL MORTON AND NORTH CENTRAL GRANT
COUNTIES...
At 1222 AM CDT/1122 PM MDT/, a severe thunderstorm was located 5
miles west of St. Anthony, or 14 miles southwest of Mandan, moving
northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
St. Anthony.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4652 10146 4666 10145 4677 10090 4662 10078
4650 10109 4649 10135
TIME...MOT...LOC 0522Z 232DEG 12KT 4663 10102
HAIL...1.00IN
WIND...60MPH
$$
HOLLAN217
WWUS53 KBIS 040535
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
1235 AM CDT SAT AUG 4 2018
NDC037-040545-
/O.CAN.KBIS.SV.W.0239.000000T0000Z-180804T0545Z/
Grant ND-
1235 AM CDT SAT AUG 4 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL GRANT COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4652 10130 4669 10130 4677 10090 4666 10081
4665 10082 4655 10110
TIME...MOT...LOC 0535Z 218DEG 15KT 4667 10101
$$
NDC059-040545-
/O.CON.KBIS.SV.W.0239.000000T0000Z-180804T0545Z/
Morton ND-
1235 AM CDT SAT AUG 4 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR EAST CENTRAL MORTON COUNTY...
At 1235 AM CDT, a severe thunderstorm was located 5 miles northwest
of St. Anthony, or 12 miles southwest of Mandan, moving northeast at
20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
St. Anthony.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4652 10130 4669 10130 4677 10090 4666 10081
4665 10082 4655 10110
TIME...MOT...LOC 0535Z 218DEG 15KT 4667 10101
HAIL...1.00IN
WIND...60MPH
$$
HOLLAN382
WWUS53 KBIS 040546
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
1246 AM CDT SAT AUG 4 2018
NDC059-040555-
/O.EXP.KBIS.SV.W.0239.000000T0000Z-180804T0545Z/
Morton ND-
1246 AM CDT SAT AUG 4 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MORTON COUNTY HAS
EXPIRED...
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning has been allowed to expire. However,
small hail and heavy rain are still possible with this thunderstorm.
LAT...LON 4652 10130 4669 10130 4677 10090 4666 10081
4665 10082 4655 10110
TIME...MOT...LOC 0545Z 257DEG 15KT 4668 10097
$$
HOLLANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 9:19 PM MDT, 1 hour 28 minutes earlier.
Area forecast discussion, Aug 3, 9:19 PM MDT, 1 hour 28 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1019 PM CDT Fri Aug 3 2018 .UPDATE... Issued at 1018 PM CDT Fri Aug 3 2018 Forecast is on track. With the arrival of mid level forcing, convection has increased along with coverage. UPDATE Issued at 623 PM CDT Fri Aug 3 2018 A few towers have gone up south of Garrison Dam, though orphan anvils are the only result as convection is having a hard time with lack of good mid/upper level forcing. Still expect to see a few storms along the southwest to northeast orientated boundary this evening, some marginally severe with decent shear present. Better chances late evening and overnight as mid level waves trigger better development across the southwest and south central. && .SHORT TERM...(This evening through Saturday night) Issued at 330 PM CDT Fri Aug 3 2018 Hot temperatures this afternoon and severe weather potential late this afternoon through Saturday afternoon highlights the short term forecast. We have hit 101 degrees so far at the Bismarck airport, which is officially the hottest day of the year thus far. This is also the first time this year we have hit 100. Currently, widespread temperatures in the upper 90s are being observed across western and central North Dakota, thus more readings in the 100s are still expected through the afternoon. At the mid levels, a northern stream trough continues to approach the region from the west. Numerous shortwave impulses will interact with a prefrontal surface trough and trailing cold front through the night. Isolated to scattered storms will initiate along the surface trough over western North Dakota in the 5 pm to 7 pm CDT time frame before increasing in coverage and intensity as they move east. With moderate to strong instability and fairly weak deep layer shear, a few of these storms may become strong to marginally severe with large hail up to the size of a quarter and wind gusts up to 60 mph. Another round of more numerous thunderstorms may develop along the trailing front over the southwest around 9 pm to 11 pm CDT and move across the south central through the night. Latest CAM guidance suggests these storms will approach the Bismarck Mandan area around the 1 am to 3 am CDT time frame. These storms could potentially evolve into a more widespread severe threat as shear will be on the increase. Storms will exit the James River valley by early Saturday morning, leaving a mostly dry Saturday in their wake. Another round of thunderstorms are forecast to develop late Saturday afternoon. The favored area for a few strong to severe storms appears to be the corridor of our eastern forecast area, from the Turtle Mountains to the southern James River valley. The strongest shear and instability will overlap better than today across these areas, so a few supercells will be possible. Details should become clearer with guidance tonight and tomorrow morning. .LONG TERM...(Sunday through Friday) Issued at 330 PM CDT Fri Aug 3 2018 The long term forecast features various weak short waves moving through the building west coast ridge that will bring periodic chances of hit and miss showers and thunderstorms. Hot and dry weather looks to be the story through this period with very little signal of any widespread precipitation under the influence of the ridge. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 623 PM CDT Fri Aug 3 2018 Isolated to scattered showers/thunderstorms still expected now through the evening along a boundary draped southwest to northeast across North Dakota. Storms expected to form west and north of KBIS, moving eastward. More numerous showers and storms later this evening and overnight across southwest and south central ND as stronger forcing arrives. KDIK-KBIS-KJMS will have the better chances of seeing this later activity. Precip chances end 12-14Z Sat morning. Outside of any thunderstorms, VFR conditions are expected. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...NH SHORT TERM...ZH LONG TERM...ZH AVIATION...NH
Hazardous weather outlook, Aug 3, 5:39 PM MDT, 5 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 639 PM CDT Fri Aug 3 2018 NDZ001>003-009-010-017-031-032-042345- Divide-Burke-Renville-Williams-Mountrail-McKenzie-Golden Valley- Billings- 639 PM CDT Fri Aug 3 2018 /539 PM MDT Fri Aug 3 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, and southwest North Dakota. .DAY ONE...Tonight Thunderstorms are possible tonight across portions of western and central North Dakota. The best chance for severe storms will be over southwest North Dakota, central North Dakota, and the James River valley. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periodic chances of thunderstorms are forecast Saturday through Monday. Widespread severe weather is not expected with these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ004-005-011>013-018>023-025-033>037-040>048-050-051-042345- Bottineau-Rolette-Ward-McHenry-Pierce-Dunn-Mercer-Oliver-McLean- Sheridan-Wells-Foster-Stark-Morton-Burleigh-Kidder-Stutsman-Slope- Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh- Dickey- 639 PM CDT Fri Aug 3 2018 /539 PM MDT Fri Aug 3 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight Scattered thunderstorms are expected to develop this evening over southwest and central North Dakota. A few of these storms may become strong to severe. The main threats will be large hail up to the size of a quarter, damaging winds up to 60 mph, locally heavy rainfall, and frequent lightning. Additional thunderstorms, some possibly severe, are expected later this evening and into early Saturday morning across southwestern and south central North Dakota. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance of thunderstorms across portions of central North Dakota on Saturday, mainly across the James River Valley. A few storms could be strong to severe, with large hail up the size of a quarter, damaging winds up to 60 mph, heavy rainfall, and dangerous lightning. Periodic chances of thunderstorms are forecast Saturday through Monday. Widespread severe weather is not expected with these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening across southwest North Dakota, central North Dakota, and the James River valley.
In the hours before
Special weather statement, Aug 3, 7:37 PM MDT, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Bismarck ND
837 PM CDT FRI AUG 3 2018
NDZ020-040215-
Oliver-
837 PM CDT FRI AUG 3 2018
...A STRONG THUNDERSTORM WILL AFFECT EASTERN OLIVER COUNTY UNTIL 915
PM CDT...
At 837 PM CDT, a strong thunderstorm was located 6 miles east of
Center, or 15 miles southwest of Washburn, moving northeast at 15
mph.
Wind gusts to 50 mph and penny size hail are possible with this
storm.
Locations impacted include...
Cross Ranch State Park, Sanger, Hensler and Nelson Lake.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4706 10133 4725 10119 4728 10118 4729 10112
4729 10106 4727 10100 4725 10098 4719 10099
4713 10094 4710 10094 4698 10109 4698 10117
TIME...MOT...LOC 0137Z 213DEG 11KT 4708 10117
HEINERTSpecial weather statement, Aug 3, 8:45 PM MDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Bismarck ND
845 PM MDT FRI AUG 3 2018
NDZ040-043-040330-
Slope-Bowman-
845 PM MDT FRI AUG 3 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BOWMAN AND SLOPE
COUNTIES UNTIL 930 PM MDT...
At 845 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles northwest of Marmarth to 7 miles
southwest of Mud Buttes. Movement was east at 40 mph.
Wind gusts to 55 mph are possible with these storms.
Locations impacted include...
Bowman, Amidon, Scranton, Rhame, Marmarth, Mud Buttes, Griffin,
Gascoyne, Sunset Butte, Bowman Haley Dam, Buffalo Springs and Pretty
Butte.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4650 10404 4663 10327 4663 10310 4595 10300
4595 10405
TIME...MOT...LOC 0245Z 257DEG 33KT 4639 10406 4594 10388
HEINERTSpecial weather statement, Aug 3, 9:04 PM MDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Bismarck ND
904 PM MDT FRI AUG 3 2018
NDZ044-040345-
Adams-
904 PM MDT FRI AUG 3 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ADAMS COUNTY UNTIL
945 PM MDT...
At 904 PM MDT, a strong thunderstorm was located over Hettinger,
moving east at 15 mph.
Wind gusts to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Hettinger, Haynes and White Butte.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4594 10271 4595 10272 4608 10268 4613 10223
4594 10227
TIME...MOT...LOC 0304Z 274DEG 13KT 4601 10257
HEINERTLocal storm report, Aug 3, 9:09 PM MDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1009 PM CDT FRI AUG 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HAIL HETTINGER 46.00N 102.64W
08/03/2018 E0.75 INCH ADAMS ND EMERGENCY MNGR
HAIL IS ONGOING AT THE TIME OF CALL.
&&
RKLocal storm report, Aug 3, 9:13 PM MDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1013 PM CDT FRI AUG 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 PM HAIL HETTINGER 46.00N 102.64W
08/03/2018 E1.25 INCH ADAMS ND PUBLIC
HAILING AT THE TIME OF CALL.
&&
RKSpecial weather statement, Aug 3, 10:39 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1139 PM CDT FRI AUG 3 2018
NDZ005-012-013-040545-
McHenry ND-Rolette ND-Pierce ND-
1139 PM CDT FRI AUG 3 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PIERCE...SOUTHEASTERN
MCHENRY AND SOUTHEASTERN ROLETTE COUNTIES UNTIL 1245 AM CDT...
At 1138 PM CDT, strong thunderstorms were located along a line
extending from 6 miles south of Rolla to near Butte. Movement was
east at 15 mph.
Half inch hail will be possible with these storms.
Locations impacted include...
Rugby, Rolla, Rolette, Drake, Anamoose, Balta, Wolford, Berwick,
Balfour, Mylo, Kief, Silva, George Lake, Nanson and Orrin.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Campers should move to a sturdy shelter until these storms pass.
&&
LAT...LON 4837 9949 4837 9985 4811 9985 4785 10020
4785 10086 4894 9956 4894 9953
TIME...MOT...LOC 0438Z 267DEG 12KT 4878 9954 4787 10066
HOLLANThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 7:37 PM MDT | Special Weather Statement | BIS | Oliver | 38 min |
| Aug 3, 8:45 PM MDT | Special Weather Statement | BIS | Bowman, Slope | 45 min |
| Aug 3, 9:02 PM MDT | Severe Thunderstorm Warning | BIS | Bowman, Slope | 58 min |
| Aug 3, 9:04 PM MDT | Special Weather Statement | BIS | Adams | 41 min |
| Aug 3, 9:07 PM MDT | Severe Thunderstorm Warning | BIS | Adams | 53 min |
| Aug 3, 9:11 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 34 min |
| Aug 3, 9:46 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 59 min |
| Aug 3, 10:20 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Hettinger | 55 min |
| Aug 3, 10:39 PM MDT | Special Weather Statement | BIS | Pierce | 66 min |
| Aug 3, 11:49 PM MDT | Special Weather Statement | BIS | Burleigh, Grant, Morton, Oliver, Sioux | 71 min |
| Aug 4, 1:00 AM MDT | Special Weather Statement | BIS | Burleigh, Pierce, Sheridan | 60 min |
| Aug 4, 3:32 PM MDT | Special Weather Statement | BIS | Sheridan | 28 min |
| Aug 4, 4:10 PM MDT | Special Weather Statement | BIS | Wells | 35 min |
| Aug 4, 4:17 PM MDT | Severe Thunderstorm Warning | BIS | Kidder, Wells | 58 min |
| Aug 4, 4:55 PM MDT | Special Weather Statement | BIS | Sioux | 50 min |
| Aug 4, 5:13 PM MDT | Special Weather Statement | BIS | Kidder | 32 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.